Blogs


Notices

Article on Vivitrol

Old 07-11-2012, 10:25 AM
  # 1 (permalink)  
Member
Thread Starter
 
SeekingGrowth's Avatar
 
Join Date: Mar 2012
Location: MI
Posts: 452
Article on Vivitrol

Hello everyone,

The Detroit Free Press/News had a front page article last weekend on Vivitrol, addiction and recovery, and a comparison chart comparing Vivitrol to Suboxone and Methadone. There was even a live chat on-line on Tuesday with the Director for Brighton Center for Recovery as a follow-up to the article. Unfortunately, I was out of town and only just saw the paper today. Thought some of you might be interested in the link to the story. It is:

Revolutionary new drug Vivitrol offers new life to addicts | Health | Detroit Free Press | freep.com

I know one person recently posted that her son (daughter?) was trying Vivitrol. The article made me curious about people's experiences with this drug. Has anyone else's addicted loved one tried going this route?
SeekingGrowth is offline  
The Following 2 Users Say Thank You to SeekingGrowth For This Useful Post:
crazybabie (07-11-2012), tjp613 (07-11-2012)
Old 07-11-2012, 11:24 AM
  # 2 (permalink)  
Member
 
tjp613's Avatar
 
Join Date: May 2009
Location: Land of Cotton
Posts: 3,433
Blog Entries: 16
Thanks. Maybe you're thinking of my son...who was talking about wanting the Vivitrol shots when he left rehab. However...he didn't make it...he used and got kicked out.
tjp613 is offline  
The Following 2 Users Say Thank You to tjp613 For This Useful Post:
crazybabie (07-11-2012), SeekingGrowth (07-11-2012)
Old 07-11-2012, 02:57 PM
  # 3 (permalink)  
Member
 
Join Date: May 2012
Location: Massachusetts
Posts: 267
My son is on Vivitrol - he decided to try it after his last relapse. So far so good- he is scheduled for his second shot next Tuesday.

I was really worried because of the risk of death if an addict tries to get high while on it, because they need to take so much to get high, as well as the risk of overdose/death after stopping it because it makes you more sensitive to opiates for some period of time after it...but he and his doctor decided it was right for him and I kept my mouth shut.

He's had a number of very stressful incidents during the past month, that could have been triggers- interpersonal problems with one roommate, another roommate failing to pay his share of the rent and exhibiting behavior that looks like he's using again, getting his hours cut way back at work, and the other stresses of daily living that addicts in early recovery have a tough time dealing with...but has stayed clean.

His doctor had wanted him to go to an IOP as well, but he refused, saying he'd had enough "groups" to last a lifetime. After a week or so on the Vivitrol he resumed doing step work with his sponsor, and regularly attending AA meetings. This week he's spending 5 days at the residential treatment program he attended when he was 16 - sharing his ESH with current residents.

While it is way to soon for me to stop waiting for the other shoe to fall, it does look like the Vivitrol may be the "edge" he needs.
SundaysChild is offline  
The Following 4 Users Say Thank You to SundaysChild For This Useful Post:
crazybabie (07-11-2012), PrayingMama (07-19-2012), SeekingGrowth (07-11-2012), tjp613 (07-11-2012)
Old 07-11-2012, 04:16 PM
  # 4 (permalink)  
Guest
 
Join Date: Jun 2012
Posts: 46
You might also be talking about my daughter, not sure, but I posted about this during the whole ROD debate we had.

She completed her ROD (Rapid Opiate Detox) and was given a shot during that procedure. Although the doctor called it naltrexone; its the same.

The paper they gave us listed some side effects, but she says she is feeling wonderful and hasnt had any of them. (At least not yet).

Initially she didnt want to be given the injection, but the doctor said it is part of their standard protocol during the ROD procedure and it actually plays a part if healing the receptors too. (I didnt research that part, but he said that)

What my daughter had, can be given monthly. She is not sure she wants it again, but I told her that if she is not having any side effects from it, then maybe it wouldnt be a bad thing to continue.

I think the concept is that like it says, if she give into an emotional craving (because in her case her body has no cravings after the ROD) then she would not get any satisfaction from taking the drug, and in time the emotinal cravings would diminish / disappear.
itsthepop is offline  
The Following 4 Users Say Thank You to itsthepop For This Useful Post:
Chino (07-11-2012), crazybabie (07-11-2012), PrayingMama (07-19-2012), SeekingGrowth (07-11-2012)
Old 07-19-2012, 10:04 AM
  # 5 (permalink)  
Member
 
Join Date: May 2012
Location: Massachusetts
Posts: 267
There was another thread that mentioned Vivitrol being given as a standard part of detox, and I expressed my concerns about it being given routinely without tools and an addict's commitment to recovery. My recent experience has reinforced my concerns.

This is just anecdotal, but It may be helpful to someone.

After my son's relapse, and decision to commit to recovery again, he decided he wanted to try Vivitrol. His doctor first put him on a trial of oral naltrexone. The first two days he started on it, his behavior was very "addict-like"-- becoming defensive, attacking, hair trigger temper, etc. I didn't really pay attention to it, as he was only two weeks clean at that point. The same thing happened about 24 hours after his first shot - he was extremely edgy and irritable. That passed.

He had his second shot on Tuesday. Yesterday he called me for a favor and when I wouldn't "jump" to do what he wanted instantly, he flipped on me. I went to bed last night thinking he was close to relapse again, as I was definitely talking to the addict, not T.

He called this morning in a healthy frame of mind, and apologized. He said he'd felt like he was "slipping" all day yesterday- he was much more sensitive to triggers, anxiety, and feelings of being overwhelmed. (So, yes, I was definitely talking to the "addict") He said that his psychiatrist told him that these were side-effects of the shot, and that he needs to be extra aware of it during the day or two following the injection.

The good news is, that although he definitely treated me like his verbal punching bag yesterday, he got together with his sponsor and went to a meeting, and the feelings have passed.

So, this is not a "magic drug" that will cure addiction. It's a tool, that if used correctly under medical supervision, as part of a program of recovery, can help...but it may be dangerous if it's given without careful thought and consideration.

Just my opinion-- take what you like, etc...
SundaysChild is offline  
The Following 3 Users Say Thank You to SundaysChild For This Useful Post:
PrayingMama (07-19-2012), SeekingGrowth (07-19-2012), tjp613 (07-19-2012)

Currently Active Users Viewing this Thread: 1 (0 members and 1 guests)
 
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off




All times are GMT -7. The time now is 03:46 AM.